MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-35
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline flex that failed to open at the distal end and had resistance with the marksman microcatheter during retrieval.The patient was undergoing a procedure for flow diverter treatment of an unruptured fusiform left vertebral artery v3 segment aneurysm.The aneurysm max diameter and neck diameter was 7.23mm.Vessel tortuosity was minimal.It was reported that the devices were prepared as indicated in the instructions for use (ifu).The resistance was relatively large at the beginning of the pipeline delivery but advancement was continued and the device was delivered.During deployment, the pipeline distal tip failed to open.Repeated attempts to open failed twice.Less than 50% of the pipeline was deployed when it failed to open.The pipeline was resheathed 2 or less times; no other steps or devices were used to open the pipeline.The pipeline was resheathed and removed with the microcatheter.It was noted that the resistance was also significant during the recovery of the pipeline but it was successfully removed from the patient's body.The pipeline was replaced with a ped-450-35 which was delivered and deployed successfully with good adherence to the vessel wall.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received reported that there was obvious resistance in the proximal part of the catheter.There was no damage observed to the pipeline pushwire or catheter.A continuous high pressure infusion was used in the procedure.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): a pipeline flex embolization device was returned for analysis within a shipping box; within a sealed biohazard pouch and within medical wipe.The marksman catheter used during the event was not returned.Visual inspection/damage location details: the marksman catheter was not returned; therefore, any contributing factors could not be assessed.The pipeline flex pusher assembly was not returned.Due to the condition in which the pipeline braid was returned, the proximal and distal ends were unable to be determined.Braid end 1 was found to be opened and frayed.Braid end 2 was found to be collapsed and frayed.No other anomalies were observed.Testing/analysis (including sem reports): n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was unable to be confirmed as the proximal and distal braid ends were unable to be determined.Based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was unable to be confirmed as the pipeline flex returned without the marksman catheter used during the event.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity, failure to maintain a continuous flush, or pipeline is pulled back/torqued during delivery.The vessel anatomy was moderate in tortuosity and a continuous flush was maintained.Therefore, the cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15259691
Report Number2029214-2022-01409
Device Sequence Number14899832
Product Code OUT
UDI-Device Identifier00847536016293
UDI-Public00847536016293
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2024
Device Model NumberPED-425-35
Device Catalogue NumberPED-425-35
Device Lot NumberB176540
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/15/2022
Supplement Date Received by Manufacturer08/26/2022
10/06/2022
Initial Report FDA Received Date08/19/2022
Supplement Report FDA Received Date09/15/2022
10/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age48 YR
Patient SexMale
Patient Weight68 KG